Missouri, 2002

Hail in Missouri, April 21, 2002

April 21, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 1:50 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 21, 1:50 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SUN APR 21 2002

FORECAST CONCERNS WILL BE SEVERE WEATHER THREAT IN THE SHORT TERM.

CONVECTION FIRING OVER EASTERN KANSAS ON NOSE STRENGTHENING LOW
LEVEL JET.  SURFACE FRONT EXTENDED EAST/WEST ACROSS CENTRAL MISSOURI
TO A DEVELOPING SURFACE WAVE OVER SOUTHEAST KANSAS WHERE THE FRONT
THEN EXTENDED SOUTH INTO OKLAHOMA. 00Z AND LAPS SOUNDINGS SHOW MID
LEVEL CAP HAS INHIBITED THUNDERSTORM DEVELOPMENT OVER THE AREA
THROUGH 07Z.

DEVELOPING STRONG/SEVERE THUNDERSTORMS OVER EASTERN KANSAS WILL PUSH
EAST INTO THE NORTHERN COUNTIES EARLY THIS MORNING AS THE LOW LEVEL
JET VEERS AND ISENTROPIC LIFT SPREADS EAST.  MID LEVEL CAP WILL BE
BROKEN AS 500 MB HEIGHT FALLS SHIFT INTO THE AREA.  ACTIVITY WILL
INITIALLY BE ELEVATED IN NATURE WITH PRIMARY THREAT BEING LARGE
HAIL.  HOWEVER WILL HAVE TO MONITOR CONVECTION BECOMING ROOTED AT
THE SURFACE AS FRONT PUSHES INTO MORE MOIST AND UNSTABLE AIRMASS
OVER SOUTHERN MISSOURI.  INCREASING 0-6 KM SHEAR WILL SUPPORT
ROTATING UPDRAFTS AND INCREASE WIND THREAT THROUGH THE MORNING.
HELICITIES WILL BE MAXIMIZED NEAR THE TRACK OF THE SURFACE LOW FROM
SOUTHWEST INTO CENTRAL MISSOURI.  THREAT OF SURFACE BASED STORMS
WILL INCREASE BY MIDDAY AIRMASS RECOVERS IN ADVANCE OF THE SURFACE
FRONT ACROSS SOUTH CENTRAL MISSOURI.  ALTHOUGH THERE MAY BE SOME
ONGOING FLOODING...I WILL LIKELY ALLOW THE FLOOD WATCH TO EXPIRE BUT
WILL CONSIDER THIS SOME MORE.

DRY WEATHER RETURNS TONIGHT AND MONDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE REGION.  MODELS SUGGESTING INCREASING CLOUDS AND
POSSIBLE PRECIPITATION ACROSS SOUTHWEST MISSOURI TUESDAY AS LOW
LEVEL JET DEVELOPS IN RESPONSE TO A PASSING IMPULSE.  WILL KEEP
FORECAST DRY INCREASE CLOUDS FOR TUESDAY.  LITTLE CHANGE REMAINDER
OF THE PERIOD WITH RAIN CHANCES CONTINUING WEDNESDAY.

ISC GRIDS HAVE BEEN SENT.

.SGF...NONE.

FOSTER

In the hours before

Special weather statement, Apr 21, 1:18 AM CST, 3 hours 12 minutes before
KSZ073-MOZ055-056-066>069-078>080-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES PORTIONS OF SOUTHEAST KANSAS...CENTRAL
AND SOUTHWEST MISSOURI.

IN MISSOURI:

VERNON...CEDAR...BENTON...MORGAN...CAMDEN...POLK...HICKORY...ST.
CLAIR AND DALLAS.

IN KANSAS...
BOURBON.

SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...FORT
SCOTT...NEVADA...STOCKTON...WARSAW...BOLIVAR...BUFFALO...CAMDENTON
AND OSCEOLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO TWO
INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH...AND LOCALLY
HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY
NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SS
Local storm report, Apr 21, 4:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SUN APR 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    COLE CAMP                 MO   .75 INCH HAIL
04/21/02   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pleasant Hill radar (KEAX), 100 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
April 21, 4:30 AM CST
Where
Benton County, Cole Camp
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293703.